A rapid response team (RRT) was called to the endoscopy suite because a patient developed shortness of breath and decreased oxygen saturation. On arrival, the responders found a 55 year-old man with the following vital signs: blood pressure, 166/112 mm Hg; pulse, 142 beats/min; respiratory rate, 40 breaths/min; oxygen saturation, 87% on 4 liters/minute of oxygen via nasal cannula. The man had a history of Barrett's esophagus and obstructive sleep apnea (OSA) and had to undergo periodic upper gastrointestinal endoscopy as a screening procedure for cancer.
The gastroenterologist who called the RRT reported that the patient had no complaints during the pre-procedural time out and that the following vital signs had been recorded: blood pressure, 142/88 mm Hg; pulse, 88 beats/min; respiratory rate, 16 breaths/min; tympanic temperature, 97.6°F (36°C); and oxygen saturation, 99% on room air. Just prior to administration of conscious sedation, the patient became uncomfortable and complained of shortness of breath. Within a few minutes his vital signs deteriorated and he became cyanotic. Immediate Assessment and Management
The patient was immediately given high flow oxygen via a 100% nonrebreather mask, and although his respiratory rate and pulse improved somewhat, his oxygen saturation remained between 86% and 88%. Physical examination was notable for an ill appearing man who could only speak in short sentences. Although he denied chest pain, review of systems was positive for headache and nausea. His skin and nailbeds were cyanotic, his chest was clear, and his heart was regular and tachycardic without extra sounds. The patency of his intravenous line was confirmed, and an electrocardiogram was obtained and showed sinus tachycardia without ST segment or T wave changes suggestive of ischemia or infarction. When he failed to respond to supplemental oxygen, he was moved to the emergency department (ED).
On arrival to the ED, the following vital signs were obtained: blood pressure, 152/104 mm Hg; pulse, 122 beats/min; respiratory rate, 32 breaths/min; tympanic temperature, 97.8°F (36.5°C); oxygen saturation, 88% on 100% oxygen; and end tidal CO2, 28 mm Hg. What Is the Differential Diagnosis?
This patient presented with hypertension, tachycardia, tachypnea, cyanosis, and decreased oxygen saturation. The most common causes for these findings are cardiac and pulmonary disease. Hypoxia and cyanosis in a normal environment (breathing a normal FiO2) can result from a shunt, ventilation-perfusion mismatch, diffusion abnormalities, or pump failure (Chaps. 17 and 29). The absence of underlying heart disease, unremarkable electrocardiogram, pulse and blood pressure that is adequate for tissue perfusion, and clear chest examination essentially excludes these disorders, although laboratory and radiologic confirmation should be obtained (see following sections). When cardiac and pulmonary disorders are excluded, dyshemoglobinemias should be considered, specifically methemoglobinemia and sulfhemoglobinemia (Chap. 127). What Immediate Diagnostic and Therapeutic Interventions Are Indicated?
The patient was maintained on 100% oxygen, and bilevel positive airway pressure (BiPAP) was started while preparations were made for endotracheal intubation. Reasonable initial testing would include a chest radiograph, bedside echocardiogram, and an arterial blood gas (ABG) analysis. In many sections of this book the relationship between a venous blood gas (VBG) and an ABG are discussed (Chap. 29). While under most clinical circumstances a VBG is adequate, when evaluating a patient with decreased oxygen saturation an ABG is preferred, as the VBG will nearly always demonstrate desaturation as oxygen is extracted across the tissue capillary bed.
A chest radiograph showed no cardiac or pulmonary disease, and an ABG was obtained. The resident commented that while she was certain that the blood was obtained from an artery, it looked dark as if it were venous blood. The results demonstrated the following: pH, 7.32; PCO2, 33 mm Hg; PO2, 426 mm Hg; with an oxygen saturation of 100%. The results were interpreted as a primary metabolic acidosis with respiratory compensation (respiratory alkalosis). This corresponded to a serum bicarbonate concentration of approximately 16 mEq/L (Chap. 19) and reinforced the clinical impression that the patient was significantly ill. What Rapid Clinical and Laboratory Analyses Can Confirm the Diagnosis?
The combination of cyanosis with a low oxygen saturation by pulse oximetry, failure to respond to supplemental oxygen, dark colored blood, and a normal or high PO2 on the ABG is essentially diagnostic of methemoglobinemia or sulfhemoglobinemia (Chaps. 29 and 127). When methemoglobinemia is suspected, the color of the blood is related to the methemoglobin level (Fig. CS11–1). While confirmation can and should be obtained via cooximetry analysis of either venous or arterial blood, the clinical information above is sufficient to initiate treatment if cooximetry is either unavailable or delayed. Further Diagnosis and Treatment
Venous blood sent for cooximetry revealed: total hemoglobin, 14.6 gm/dL; oxyhemoglobin, 52%; deoxyhemoglobin, 6%; and methemoglobin, 43%. The patient was given 100 mg of methylene blue by slow intravenous administration (Antidotes in Depth: A42). Within about 5 minutes of starting the infusion, his oxygen saturation by pulse oximetry dropped to 64% without a change in his vital signs. Over the next 15 minutes his oxygen saturation gradually increased to 99%, and his respiratory rate, heart rate, and blood pressure normalized. His shortness of breath resolved. A repeat methemoglobin level taken 30 minutes after the end of the methylene blue administration was 3%. The patient remained well.
Further discussion with the gastroenterologist revealed that there were concerns over the patient’s history of OSA and the potential complications of procedural sedation, so extensive use of topical anesthesia was attempted prior to the procedure. The medical administration record demonstrated that the local anesthetic chosen contained benzocaine (the most common cause of acquired methemoglobinemia in hospitalized patients), although the exact dose delivered was not documented. Since the generation of methemoglobin following benzocaine administration is dose dependent and occurs more slowly (peak effect is delayed several minutes) than the rate of anesthesia (peak anesthesia in 15–30 seconds), it is easy to conceptualize how a patient can be given an overdose of benzocaine when the appropriate time for maximal anesthesia is not taken before administering a repeat dose. Both the patient and physician were educated on the risks of topical anesthetics, and anesthesia was consulted to assist with airway management and sedation during his rescheduled endoscopy. Two weeks later he returned for his procedure, which was successfully accomplished following combined therapy with topical lidocaine and ketamine for procedural sedation. While he may have been able to tolerate an appropriate dose of benzocaine, it was decided to try an alternative approach.